Opioid Overdoses and Cardiac Arrest

EMS responders play a critical role in the treatment and, potentially, the prevention of the opioid epidemic we face today. Due to the staggering amount of deaths to opioid overdoses, it has been deemed a public health crisis. Opioids are responsible for decreasing the sensation of pain for the user by stimulating certain receptors in the brain. The lack of any perceived pain induces a feeling of euphoria- the feeling chased by opioid abusers.

The umbrella of opioids include heroin and several prescription painkillers such as methadone, oxycodone, hydrocodone, morphine and fentanyl. During an opioid overdose, the patient experiences difficulty breathing and often respiratory arrest. Unfortunately, following respiratory arrest, a common secondary outcome of an opioid overdose occurs: cardiac arrest.

EMS responders often use naloxone which reverses the effects of opioid overdose, making it possible for the patient to breathe again. This drug is time sensitive and administering it can be a risky decision. Naloxone can prompt narcotic withdrawal symptoms and if it is administered too aggressively, the patient may have violent reactions. Since cardiac arrest frequently follows respiratory arrest, it is important to check the patient’s pulse and have an AED nearby in case the patient needs to be resuscitated. It is important to abide by the local rules if you have to administer naloxone to a patient in cardiac arrest.

With the help of properly and safely administered naloxone and timely use of an AED, many lives can and will be saved. EMS responders play a vital role in helping to decrease opioid overdoses every day. With the proper rehabilitation and education opportunities, this public health crisis may, one day, be less prevalent.

For more information about cardiac emergency preparedness, please visit www.aed.com.

Facebook Comments